Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Gaylord, MI

June 9, 2010Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2010, 4:15 PM EDT for Emmet County, Michigan. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2010, 4:15 PM EDT (20:15 UTC)
Expired
Jun 9, 2010, 4:45 PM EDT
In force
30 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 56 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:20 PM EDTTSTM WND DMGPetoskey, MINUMEROUS TREES DOWN
Jun 9, 4:20 PM EDTHAIL 0.7Petoskey, MI
Jun 9, 4:21 PM EDTHAIL 0.75Petoskey, MIHAIL FALLING AT INTERSECTION OF US 31 AND US 131.
Jun 9, 4:45 PM EDTTSTM WND DMG10 Nw Wolverine, MI3 4 TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2010-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2010-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KAPX 092015
SVRAPX
MIC047-092045-
/O.NEW.KAPX.SV.W.0004.100609T2015Z-100609T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT WED JUN 9 2010

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMET COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 445 PM EDT

* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAYSHORE...OR NEAR PETOSKEY...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETOSKEY...BAY VIEW...PETOSKEY STATE PARK...CONWAY...ODEN...
  REASONERS CORNER AND BRUTUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4538 8498 4540 8493 4541 8495 4542 8505
      4546 8507 4553 8473 4529 8473 4528 8498
      4529 8501 4533 8504 4534 8509 4538 8509
TIME...MOT...LOC 2015Z 269DEG 32KT 4536 8498
WIND...HAIL 60MPH 1.00IN

$$

LAWRENCE
1 follow-up statement
321 
WWUS34 KAPX 092030
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
430 PM EDT WED JUN 9 2010

MIC047-092045-
/O.CON.KAPX.SV.W.0004.000000T0000Z-100609T2045Z/
EMMET MI-
430 PM EDT WED JUN 9 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
EMMET COUNTY UNTIL 445 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
REASONERS CORNER...OR 8 MILES SOUTHWEST OF INDIAN RIVER...MOVING EAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...REASONERS CORNER.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH WERE REPORTED AS 
THIS STORM MOVED THROUGH PETOSKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4546 8473 4530 8473 4529 8480 4529 8493
      4540 8493
TIME...MOT...LOC 2030Z 270DEG 36KT 4536 8472
WIND...HAIL 60MPH 1.00IN

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:29 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 9, 1:29 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
129 PM EDT WED JUN 9 2010

.SYNOPSIS.../ISSUED AT 419 AM/

RAIN AND DRIZZLE WILL COME TO AN END FOR AWHILE TODAY...BEFORE
INVADING LOW PRESSURE AND A COLD FRONT...BRING ABOUT RENEWED CHANCES
FOR SHOWERS...AND EVEN A FEW THUNDERSTORMS FOR THIS AFTERNOON AND
EVENING. DRIER AIR THEN BUILDS IN THURSDAY...RESULTING IN A FAIRLY
NICE DAY.

HOWEVER...THE WEATHER PATTERN WILL REMAIN ACTIVE BETWEEN FRIDAY AND
SUNDAY...AS THE NEXT LOW PRESSURE AND WARM FRONT LIFT INTO THE GREAT
LAKES. THIS WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND STORMS.

SMD

&&

.SHORT TERM.../ISSUED AT 1124 AM/...THIS AFTERNOON

MAIN CONCERN WILL BE THE THUNDER THREAT FOR THE AFTERNOON. WITH
THE DRY SLOT PUSHING IN WITH THE 70 KNOT 500 MB JET TO THE WEST
THE DESTABILIZATION DURING THE AFTERNOON HEATING WILL BEGIN TO POP
SCATTERED SHOWERS ACROSS N LOWER. AM LESS CONCERNED ABOUT E UPPER,
BUT THE DRY SLOT CONTINUES TO NOSE INTO THERE AS WELL. FREEZING
LEVELS ARE SUCH THAT THERE IS A THREAT OF HAIL WITH THESE STORMS
AND THE WINDS ARE UNIDIRECTIONAL THROUGH THE COLUMN, SO WOULD BE
EXPECTING MULTICELLULAR TYPE OF STORMS.

JSL

&&

.LONG TERM.../ISSUED AT 419 AM/...TONIGHT AND BEYOND

TONIGHT...SFC AND UPPER LEVEL LOWS SLOW TO EXIT THE REGION...WITH
SFC AND 500MB RIDGING ONLY BEGINNING TO REBUILD OVER THE NRN LAKES
AFT 06Z THURS. THEREFORE EXPECT SOME OF THE LATE AFTN CONVECTION TO
REMAIN POSSIBLE ACRS THE STRAITS AND ERN UPPER MICHIGAN...AS
LINGERING 500MB COLD POOL KEEPS 850/500MB LAPSE RATES AROUND 6C/KM.
THE REST OF THE FORECAST AREA SHOULD BE DRY THIS EVENING. WILL KEEP
THE ENTIRE CWA DRY DURING THE OVERNIGHT PERIOD DUE TO DRIER
850MB DEW PTS AND WARMER 500MB TEMPS...ASSOCIATED WITH THE
REDEVELOPMENT OF THE SFC AND 500MB RIDGES.

THURSDAY/THURSDAY NIGHT...SFC AND UPPER LEVEL RIDGING TO BECOME
CENTERED OVER THE GREAT LAKES AND UPPER MIDWEST THURSDAY MORNING...
IN ADVANCE OF YET ANOTHER STORM SYSTEM DEVELOPING OVER THE PLAINS.
A FAIRLY DRY AIRMASS OVER THE NRN LAKES...WITH SFC DEW PTS IN THE
40S WHILE 850MB DEW PTS LINGER AROUND 3C/4C. OVERALL EXPECT MOSTLY
SUNNY SKIES WITH AFTERNOON HIGHS IN THE UPPER 60S AROUND 70...
IN RESPONSE TO 850MB TEMPS AROUND 8C. WILL KEEP THURSDAY NIGHT DRY
WITH CLOUDS INCREASING FROM WEST TO EAST...IN RESPONSE TO THE
CENTRAL PLAINS STORM SYSTEM BUILDING TWD THE WRN LAKES.

FRIDAY THROUGH THE WEEKEND....CURRENT TRENDS SHOW DEVELOPING STORM
SYSTEM OVER THE PLAINS...TO LIFT NORTH TWD THE GREAT LAKES SATURDAY
BEFORE EXITING EAST OF THE REGION LATE SUNDAY. WEAK UPPER RIDGING TO
LINGER ACRS THE ERN THIRD OF THE COUNTRY THROUGH THE WEEKEND. THIS
TREND WOULD LIFT WARMER AND MOISTURE AIR NORTH INTO THE CWA...WITH
850MB TEMPS WARMING FROM 9C FRIDAY TO 14C SATURDAY TO 16C EARLY
SUNDAY. 850MB DEW PTS INCREASE FROM 4C FRIDAY TO 12C SATURDAY AND
18C SUNDAY. OVERALL TRENDING TOWARD A WARM AND MUGGY WEEKEND WITH A
RISK FOR CONVECTION DURING THE ENTIRE PERIOD...SO WILL LEAVE CURRENT
FORECAST WITH CHC POPS ACROSS NRN MI IN TACK.

SWR

&&

.MARINE.../ISSUED AT 1124 AM/

GALE WINDS HAVE SUBSIDED, BUT THE WINDS ARE STILL AROUND SMALL
CRAFT CRITERIA ESPECIALLY IN N LAKE HURON. SO WILL CONTINUE THE
SMALL CRAFT FOR THE TIME BEING. THE WIND SHIFT THIS AFTERNOON WILL
ALLOW THE WINDS TO RELAX FOR A TIME AND THE WAVES SUBSIDE.

&&

.AVIATION.../ISSUED AT 129 PM/...VALID FOR 18Z TAFS

APPROACHING UPPER WAVE EXPECTED TO FIRE OFF A SMATTERING OF
SHOWERS AND THUNDERSTORMS NEAR THE TERMINAL SITES HEADING THROUGH
THE AFTERNOON AND EARLY EVENING HOURS...THOUGH OVERALL CONDITIONS
WILL HOLD VFR (LOCALLY LOWER OF COURSE). SMALL HAIL/GUSTY WINDS
ARE POSSIBLE WITH ANY STRONGER STORMS...BUT WILL HOLD WITH CB
MENTION GIVEN THIS IS A VERY SHORT TERM ISSUE (I.E. AMENDABLE
CONDITIONS). OTHERWISE...APPEARS SOME LOWER CLOUDS WILL SETTLE
BACK INTO THE AREA LATE TONIGHT...MOST LIKELY TO AFFECT KPLN AND
KAPN WHERE STRONGEST COOLING ALOFT TAKES PLACE...WITH CEILINGS
DIPPING INTO MVFR RANGE. A SLOW LIFTING OF CEILINGS EXPECTED
THROUGH THE MORNING HOURS OF THURSDAY.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ341.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ321-
     322.

&&
Hazardous weather outlook, Jun 9, 4:48 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
448 AM EDT WED JUN 9 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
448 AM EDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND
9 PM...FOR ALL OF NORTHERN MICHIGAN. DIME SIZED HAIL AND WIND GUSTS
TO 45 MPH ARE POSSIBLE WITH STORMS. THE GREATEST CHANCE OF
THUNDERSTORMS WILL BE ACROSS EAST UPPER MICHIGAN AND AREAS EAST OF
I-75 IN NORTHEAST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF NORTHERN MICHIGAN
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY ANY HAIL AND WIND GUST REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 9, 2:49 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
249 PM EDT WED JUN 9 2010

MIZ015-091920-
MACKINAC MI-
249 PM EDT WED JUN 9 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GERMFASK TO
7 MILES NORTHWEST OF SEUL CHOIX POINT...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND BRIEF WIND GUSTS OF 40 TO 50 MPH
ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
LOON LAKE AROUND 300 PM EDT.
CURTIS AROUND 310 PM EDT.
GOULD CITY AND CORINNE AROUND 320 PM EDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:03 AM EDTSmall Craft AdvisoryAPX12 hr
Jun 9, 6:34 AM EDTGale WarningAPX5 hr
Jun 9, 4:17 PM EDTSpecial Marine WarningAPX14 min
Jun 9, 4:38 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet27 min
Jun 9, 4:39 PM EDTSmall Craft AdvisoryAPX3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.